New York, 2018High Wind in New York, November 3, 2018
November 3, 2018 · NWS OKX · 1 event in 1 county or zone
Low pressure deepened as it moved to the northeast, with strong westerly winds in its wake on Saturday November 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure deepened as it moved to the northeast, with strong westerly winds in its wake on Saturday November 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 3, 11:43 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 3, 11:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
1243 PM EDT Sat Nov 3 2018
.SYNOPSIS...
High pressure builds over the area tonight into Sunday, then
lifts northeast Sunday night. A weak wave of low pressure will
impact the area Monday into Monday night, followed by a frontal
system for the middle of next week and potentially another at
the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Just some minor updates to the afternoon forecast to reflect
current conditions and observation trends.
Otherwise, forecast is on track as the low deepens and strong
cold advection develops behind the low, gusty west to northwest
winds develop. Low level winds of 40-55kt KT are expected to mix
down and will continue with the wind advisory.
A non diurnal temperature curve was used for hourly
temperatures today as strong cold advection will keep
temperatures from rising, and temperatures will likely be
falling later this morning into this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Strong low level winds move quickly to the east early this
evening and winds may fall below wind advisory criteria before
00Z Sunday. Also the pressure gradient will begin to weaken as
the low drifts north and higher pressure builds to the south and
west. In addition, cold advection will be also weakening.
Adjusted the lows across the outlying and normally colder areas
upward as winds are not expected to drop off overnight or
decouple.
Sunday will remain dry as a ridge cross the area, moving off the
coast after 00Z Monday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A broad longwave trough will encompass much of the lower 48 during
the long term period. NWP guidance is in good agreement to start,
with diverging solutions beginning as early as Monday.
Ridging over the northeast Sunday morning will gradually shift to
the northeast through Sun night as an inverted trough develops near
the SE coast. A weak wave of low pres is forecast to develop near
the Mid Atlantic coast by Mon morning and continue through the NE
steering flow. Models diverge with the timing and chances of
precipitation for Monday, with the NAM slower, and the GFS also
slow, and drier. Delayed the onset of precipitation by a few
hours Monday, and also lowered the chances, with just a few
hours of likely probabilities Monday afternoon. This may still
be too high given recent trends in the weak wave of low
pressure.
Weak ridging then builds in late Tue night into Wed, although a
easterly flow ahead of a warm front could maintain light rain
or drizzle across the area. This boundary will be associated
with a strengthening area of low pres tracking from the southern
Plains into the central Great Lakes region by Tue. The warm
front is progged to move through late Tue followed by a strong
cold front Tue night into Wed morning. Highs on Wed could reach
mid to upper 60s in the warm sector across much of the area and
will likely occur at or shortly after midnight (Tue night). H85
temps are progged to decrease as the night progresses and even
further so during the day Wed. High are expected to be around 10
degrees cooler on Thu. Have maintained a schc of thunder
associated with the cold fropa Tue night, although not
particularly impressed with instability or dynamics attm. There
could be a period of moderate to heavy rainfall with the fropa
as well, although not anticipating any hydro related issues
either.
Front pushes east of the area Wed morning with a gusty westerly
flow in it wake. Dry weather is expected through Thu as high
pres builds to the south. Another frontal system may impact the
area late in the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low pressure will continue northeastward into the eastern
Canadian provinces today, with high pressure gradually building
across the area in its wake tonight into tomorrow.
Any lingering MVFR conditions are expected to gradually
improve by mid afternoon. Strong and gusty winds WSW flow (left
of 310) will be sustained around 20-25kt with gusts up to 40 kt
possible. Winds gradually decrease into tonight with the
building high pressure, then become light and variable tomorrow.
.OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...
.Sunday...VFR with lgt and vrb winds.
.Monday-Tuesday...Possible MVFR or lower in showers. Increasing
E winds, shifting to SE Tuesday and S Tuesday night. Gusts
15-20 kt Tuesday night.
.Wednesday...Return to VFR, with increasing SW winds. Gusts
15-20 kt.
&&
.MARINE...
As a low tracks into New England and rapidly deepens, and
strong cold advection sets up, gale gusts are expected across
all the waters through the early evening. A gale warning is in
effect through 00Z Sunday, however, gale conditions may end
earlier across the western waters. SCA winds will remain this
evening with the winds falling below SCA levels across all the
waters by late tonight. However, ocean seas will remain elevated
through Sunday.
High pressure on Sunday will result in tranquil conditions. On
Monday, a weak area of low pres will lift up from the southeast
coast resulting in an increasing easterly flow between the
departing high and the approaching low. At this time, sub-advsy
winds are expected, however seas on the ocean may build to
marginal SCA levels into Tue. Meanwhile, a strengthening area of
low pres moves into the Great Lakes region on Tue sending a
warm front towards the area. A cold front then follows Tue night
into Wed morning, followed by a moderate westerly flow. SCA
conds are possible on portions of the waters Tue night through
Wed night in response to this.
&&
.HYDROLOGY...
An additional 1/4 to 3/4 inches of rainfall, with locally higher
amounts, are expected through mid afternoon, mainly across
southeastern CT and eastern Long Island.
No hydrologic impacts are anticipated for Sunday through
Thursday. However, rainfall associated with a cold front Tuesday
night into Wednesday morning may produce brief moderate to
heavy rainfall. This will continue to be monitored.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EDT this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 6 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ330-335-338-
340-345-350-353-355.
&&Hazardous weather outlook, Nov 3, 2:13 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
313 AM EDT Sat Nov 3 2018
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
313 AM EDT Sat Nov 3 2018
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-040900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
313 AM EDT Sat Nov 3 2018
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Northeast Suffolk
- When
- November 3, 1:00 PM EST to 4:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A trained spotter in the town of Orient reported a wind gust of 59 mph at 219 pm. A gust as high as 58 mph was measured at a mesonet site on Great Gull Island at 240 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Massachusetts, November 3, 2018$87,000 · 59 kt wind · 29 events
- Strong Wind in Vermont, November 3, 2018$250,000 · 4 events
- Strong Wind in New York, November 3, 2018$27,000 · 27 events
- Strong Wind in New Jersey, November 3, 2018$50,000 · 1 event
- Strong Wind in New York, November 3, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, November 3 to 6, 20182 injured · 5 events
- Winter Storm and Heavy Snow in Wyoming, November 3 to 5, 201862 kt wind · 8 events
- High Wind in Maine, November 3 to 4, 201852 kt wind · 6 events
- Flood and Damaging Wind in Rhode Island, November 3, 2018$2,000 · 50 kt wind · 5 events
- Strong Wind in Vermont, November 3, 2018$3,000 · 3 events
- Flooding in New Hampshire, November 3 to 4, 20182 events
- Flooding in Indiana, November 3 to 11, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784028.